Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 176, NWS Springfield, MO

July 4, 2013Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 4, 2013, 6:13 PM CDT for Christian County, Greene County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2013, 6:13 PM CDT (23:13 UTC)
Expired
Jul 4, 2013, 7:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 19 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:17 PM CDTHAIL 14 E Springfield, MOQUARTER SIZE HAIL REPORTED AT SUNSHINE AND 65.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS53 KSGF 042313
SVRSGF
MOC043-077-050000-
/O.NEW.KSGF.SV.W.0176.130704T2313Z-130705T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 700 PM CDT

* AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF SPRINGFIELD...AND MOVING SOUTH AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BATTLEFIELD...FREMONT HILLS...GALLOWAY...LINDEN...NIXA...OZARK...
  SPARTA...SPRINGFIELD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 76 AND 84 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9334 3716 9339 3727 9331 3727 9307
      3699 9306
TIME...MOT...LOC 2313Z 351DEG 3KT 3714 9321

HAIL...1.00IN
WIND...60MPH

$$

SCHAUMANN
3 follow-up statements
857 
WWUS53 KSGF 042320
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT THU JUL 4 2013

MOC043-077-050000-
/O.CON.KSGF.SV.W.0176.000000T0000Z-130705T0000Z/
CHRISTIAN MO-GREENE MO-
620 PM CDT THU JUL 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENE AND NORTH CENTRAL CHRISTIAN COUNTIES UNTIL 700 PM CDT...

AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SPRINGFIELD...AND WAS NEARLY STATIONARY.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 
WITH THIS STORM AT HIGHWAY 65 AND SUNSHINE.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BATTLEFIELD...FREMONT HILLS...GALLOWAY...LINDEN...NIXA...OZARK...
SPARTA...SPRINGFIELD...STRAFFORD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 76 AND 84 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9334 3716 9339 3727 9331 3727 9307
      3699 9306
TIME...MOT...LOC 2320Z 332DEG 2KT 3715 9320

HAIL...1.00IN
WIND...60MPH

$$

SCHAUMANN
386 
WWUS53 KSGF 042345
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT THU JUL 4 2013

MOC043-042353-
/O.CAN.KSGF.SV.W.0176.000000T0000Z-130705T0000Z/
CHRISTIAN MO-
645 PM CDT THU JUL 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHRISTIAN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING WILL AFFECT SOUTHEASTERN GREENE 
COUNTY THROUGH 7 PM. THUS...THE IMMEDIATE THREAT FOR LARGE HAIL AND 
DAMAGING WINDS HAS ENDED ACROSS CHRISTIAN COUNTY.

LAT...LON 3709 9312 3710 9337 3716 9339 3727 9331
      3727 9307 3709 9306 3709 9311
TIME...MOT...LOC 2343Z 253DEG 3KT 3718 9316

$$

MOC077-050000-
/O.CON.KSGF.SV.W.0176.000000T0000Z-130705T0000Z/
GREENE MO-
645 PM CDT THU JUL 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENE COUNTY UNTIL 700 PM CDT...

AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF 
STRAFFORD...AND MOVING EAST AT 5 MPH. A SECOND STRONG TO POTENTIALLY 
SEVERE THUNDERSTORM WAS DEVELOPING OVER CENTRAL SPRINGFIELD.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BATTLEFIELD...GALLOWAY...SPRINGFIELD...STRAFFORD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 76 AND 84 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3709 9312 3710 9337 3716 9339 3727 9331
      3727 9307 3709 9306 3709 9311
TIME...MOT...LOC 2343Z 253DEG 3KT 3718 9316

HAIL...0.75IN
WIND...60MPH

$$

SCHAUMANN
572 
WWUS53 KSGF 042356
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT THU JUL 4 2013

MOC077-050006-
/O.EXP.KSGF.SV.W.0176.000000T0000Z-130705T0000Z/
GREENE MO-
656 PM CDT THU JUL 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY
WILL EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3709 9312 3710 9337 3716 9339 3727 9331
      3727 9307 3709 9306 3709 9311
TIME...MOT...LOC 2356Z 253DEG 3KT 3718 9315

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:01 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 4, 6:01 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT THU JUL 4 2013

.SHORT TERM...(TONIGHT - SUNDAY)

SCATTERED THUNDERSTORMS HAVE DEVELOPED WEST OF A LINE FROM TABLE
ROCK TO LAKE OF THE OZARKS. RAP MIXED LAYER CAPE VALUES ARE
RANGING FROM 1500-2000 J/KG. THE COMBINATION OF THIS INSTABILITY
AND AN INVERTED V STRUCTURE TO THE LOWER TROP...COULD CREATE A
LIMITED RISK FOR SOME WIND GUSTS THIS AFTERNOON AND EVENING. WITH
-20 LEVELS BEING SO LOW...WE THERE COULD BE A LIMITED HAIL RISK
WITH SOME OF THE STRONGER UPDRAFTS. ANYONE PARTICIPATING IN FOURTH
OF JULY OUTDOOR ACTIVITIES WILL NEED TO WATCH OUT FOR LIGHTNING
STRIKES UNDER THESE UPDRAFTS.

MUCH LIKE LAST NIGHT...A FEW STORMS COULD LINGER WELL INTO THE
EVENING HOURS...AND EVENTUALLY DISSIPATE PRIOR TO MIDNIGHT.

HUMIDITY LEVELS HAVE CREPT UP A LITTLE WITH THE COMMENCEMENT OF
WEAK SOUTHERLY WINDS. THEREFORE OVERNIGHT LOWS WILL BE A LITTLE
WARMER THAN THE PREVIOUS FEW NIGHTS.

A LOWER FREQUENCY OF SHOWERS AND STORMS WILL OCCUR ON FRIDAY
AFTERNOON...AS THE MAIN UPPER LEVEL CIRCULATION SLOWLY MOVES INTO
WESTERN ILLINOIS. HOWEVER...THE BROAD OVERALL TROUGH AXIS WILL
STILL BE ACROSS THE OZARKS. SO CHANCES ARE NOT ZERO FOR
FRIDAY...AND EVEN LOWER CHANCES FOR RAIN WILL OCCUR SATURDAY AND
SUNDAY AFTERNOONS.

LOOK FOR THE WARMING TREND TO PERSIST THROUGH THE WEEKEND...AS
AFTERNOON HIGHS WARM BACK INTO THE UPPER 80S AND LOWER 90S BY
SUNDAY. HUMIDITY WILL ALSO GRADUALLY INCREASE WITH TIME.

.LONG TERM...(MONDAY - THURSDAY)

BOTH THE ECMWF AND THE GFS CONFINE THE SUMMERTIME HIGH CENTER OVER
THE DESERT SOUTHWEST THROUGH MOST OF NEXT WEEK. THE OZARKS WILL BE
POSITIONED ALONG THE NORTHEAST PERIPHERY OF THIS FEATURE...KEEPING
TEMPERATURES FROM GETTING TOO OUT OF HAND...AND KEEPING THE REGION
ALIVE FOR PRECIP CHANCES.

THIS IS A FAIRLY DECENT PATTERN FOR AFTERNOON PULSE
CONVECTION...ESPECIALLY SINCE DEEP MOISTURE WILL GRADUALLY BUILD
INTO SOUTHERN MISSOURI. CHANCES FOR NOCTURNAL STORM COMPLEXES ARE
ALIVE AS WELL UNDER THIS REGIME.

THE BEST SIGNAL FOR A POSSIBLE MCS WOULD BE TUESDAY NIGHT INTO
WEDNESDAY MORNING. BUT TRYING TO FORECAST SOMETHING LIKE THIS 6
DAYS OUT IS PRETTY CHALLENGING.

HAVE A GREAT HOLIDAY WEEKEND AND STAY SAFE.

CRAMER

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 556 PM CDT THU JUL 4 2013

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MID EVENING.
HAVE NOT GONE WITH A TEMPO OR PREDOMINANT WEATHER GROUP AS
CONVECTION IN EAST SPRINGFIELD LOOKS TO REMAIN EAST OF THE AREA
FOR NOW. HAVE GONE VCTS AT BOTH SGF/BBG THROUGH 02Z FOR NOW WITH
CLEARING AFTERWARDS. OUTSIDE OF ANY CONVECTION...EXPECTING VFR
CONDITIONS THROUGH THE PERIOD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...CRAMER
LONG TERM...CRAMER
AVIATION...LINDENBERG
Hazardous weather outlook, Jul 4, 3:30 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU JUL 4 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
330 PM CDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING OVER
  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THERE IS
  LIMITED RISK FOR THUNDERSTORM WIND GUSTS UP TO 60 MPH AND HAIL
  UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  WIDELY SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
  FRIDAY AFTERNOON AND EVENING...MAINLY ACROSS PORTIONS OF
  CENTRAL MISSOURI AND THE EASTERN OZARKS EAST OF THE HIGHWAY 65
  CORRIDOR.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE BY TUESDAY AFTERNOON...AS
  THE OZARKS AIRMASS BECOMES VERY MOIST AND UNSTABLE.

  HEAT INDEX VALUES WILL RANGE FROM THE MID 90S TO AROUND 100
  DEGREES AREA WIDE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 4, 5:43 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT THU JUL 4 2013

MOZ095-042315-
CHRISTIAN MO-
543 PM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN COUNTY
UNTIL 615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NIXA...MOVING NORTH AT 5 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EXTREME SOUTHERN SPRINGFIELD...FREMONT
HILLS...NIXA AND OZARK.

PEOPLE IN NORTHERN CHRISTIAN COUNTY...INCLUDING NIXA AND
SPRINGFIELD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3709 9337 3709 9316 3698 9317 3699 9339
TIME...MOT...LOC 2243Z 173DEG 5KT 3704 9330

SCHAUMANN
Special weather statement, Jul 4, 5:46 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT THU JUL 4 2013

MOZ090-042315-
GREENE MO-
546 PM CDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE COUNTY UNTIL
615 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTERN SPRINGFIELD...OR 7 MILES SOUTHWEST
OF STRAFFORD. THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE GALLOWAY...SPRINGFIELD...STRAFFORD AND
TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 76 AND 87 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN SOUTHEASTERN GREENE COUNTY...INCLUDING SPRINGFIELD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3709 9310 3709 9333 3731 9331 3731 9310
TIME...MOT...LOC 2246Z 353DEG 2KT 3721 9323

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:37 PM CDTSevere Thunderstorm WarningSGFGreene53 min
Jul 4, 5:39 PM CDTSevere Thunderstorm WarningSGFCamden36 min
Jul 4, 5:43 PM CDTSpecial Weather StatementSGFChristian32 min
Jul 4, 5:46 PM CDTSpecial Weather StatementSGFGreene29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.